Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 12, NWS Dodge City, KS

April 26, 1999Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 26, 1999, 8:12 PM CDT for Barber County, Pratt County, Kansas. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 26, 1999, 8:12 PM CDT (01:12 UTC)
Expired
Apr 26, 1999, 9:15 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Barber County, KS, Pratt County, KS

What was reported inside it

TimeReportWhereRemark
Apr 26, 8:24 PM CDTTornado F1Cairo, KSTornado that formed from a low toppped supercell damaged a gas well and destroyed the head house.
Apr 26, 8:40 PM CDTHail 1Sawyer, KS
Apr 26, 8:46 PM CDTTornado F0Medicine Lodge Arpt, KS
Apr 26, 9:08 PM CDTHail 0.75Sharon, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KDDC 270113 RRA
SVRDDC
KSC007-151-270215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT MON APR 26 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS
  EXTREME SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 915 PM CDT

* AT 808 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN THE VICINITY OF ISABEL... MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS AFFECTED
  SHARON                       BY 855 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS. NUMEROUS COLD AIR FUNNELS MAY ALSO BE SEEN WITH THIS
STORM.

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:19 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Apr 26, 3:19 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT MON APR 26 1999

12Z SFC AND UPPER AIR ANALYSIS INDICATING COOLEST AIR WAS LOCATED
OVER WESTERN KANSAS WITH LIMITED MOISTURE PRESENT IN THE LOWER
LEVELS ACROSS SOUTHERN SECTIONS OF THE CWA. DECENT INSTABILITY WAS
PRESENT THIS AFTERNOON WHICH ALLOWED FOR SOME CU TO DEVELOP...
ESPECIALLY OVER THE NORTH AND EAST. COLD POOL WILL BE SLOW TO MOVE
EAST WITH GOOD DELTA T VALUES PRESENT. AS THIS COLD POOL SHIFTS TO
THE EAST THIS EVENING...CAN NOT RULE OUT A TS OVER THE EXTREME
EASTERN MOST ZONES. FIRST THOUGHT AS PER OPU WAS TO LEAVE PCP OUT FOR
THE EAST...HOWEVER FROM LAST FEW SCANS FROM KDDC WSR 88D WILL MENTION
A SLIGHT CHANCE THIS EVENING OVER THE EXTREME EAST. CONVECTION ALSO
DEVELOPED EARLIER THIS AFTERNOON ACROSS NORTHEASTERN CO.  BELIEVE
THIS SHOULD GRADUALLY DISSIPATE AFTER SUNSET THIS EVENING..HOWEVER
WILL ALSO MENTION SLIGHT CHC OVER THE NORTHWEST AND NORTH WHERE
MOISTURE IS MORE ABUNDANT.

WITH THE LOSS OF HEATING AND GOOD SUBSIDENCE DEVELOPING WEST OF THE
UPPER LOW CLOUDS WILL DISSIPATE FAIRLY QUICKLY. GIVEN CURRENT DWPTS
AND WEAK ADVT AT THE SFC FROM 17Z ANAL BELIEVE FWC/FAN GUIDANCE
LOOKS REASONABLE.

TUESDAY LOOKS TO BE A FAIRLY DECENT DAY. A WEAK UPPER LEVEL RIDGE
WILL MOVE INTO CO ENHANCING DOWNSLOPE FLOW AND DRYER AIR IN PLACE TO
PROVIDE FOR PLENTY OF SUNSHINE. THIS COMBINED WITH THE 850
TEMPERATURE PROGS CURRENT THINKING IS THAT FAN MAY BE ALITTLE TO
PESSIMISTIC ON THE NUMBERS. FWC APPEARS MORE REASONABLE.

LOOKS AS IF A COLD FRONT WILL TRY TO BACK DOOR ITS WAY INTO
NORTHEASTERN SECTIONS OF CWA ON TUESDAY NIGHT AND THEN QUICKLY
SHIFT EAST EARLY WED. THIS SEEM REASONABLE GIVEN LEE TROF
DEVELOPMENT AND WAA. AS AN UPPER LEVEL S/W APPROACHES FROM THE
SOUTHWEST ON WEDNESDAY EXPECT DECENT PRESSURE FALLS ALONG THE
LEE TROF. WILL THEREFORE MENTION BREEZY CONDITIONS DURING THE DAY
ACROSS THE WEST. MODELS IN GENERALLY GOOD AGREEMENT WITH
NEXT SIGNIFICANT UPPER LEVEL FEATURE AS IT MOVES SOUTHEAST ACROSS
NORTHERN CA TUESDAY NIGHT. AVN CONTINUES TO MOVE THIS SYSTEM
SOUTHEAST ON WEDNESDAY. AS THE NEXT S/W MOVES TOWARDS SOUTHWEST
KS TOWARDS 00Z THU...THERE APPEARS TO BE A DECENT AMOUNT OF MID
LEVEL MOISTURE AHEAD OF IT. WILL THEREFORE MENTION AN
INCREASE IN CLOUDS AT THIS TIME AND WILL LEAVE PCPN FOR NOW SINCE
RETURN FLOW OF LOW LEVEL MOISTURE LOOKS MARGINAL.

EXTENDED MODELS ARE IN PRETTY GOOD AGREEMENT OUT TO DAY 4...BUT THEN
MRF SEEMS TO BE TOO STRONG WITH LOW LEVEL FORCING COMING UP FROM
GULF FOR PRECIP CONTINUING INTO SUNDAY.  WILL WORD FORECAST FOR
SLIGHT CHANCE ON WED NIGHT AND THEN HIGHER CHANCES FOR CONVECTION ON
THURSDAY AS ONE STRONG WAVE EJECTS OUT OF UPPER SYSTEM ROTATING IN
4-CORNERS AREA.  DO NOT SEE ANY REASON WHY CONTINUED SYNOPTIC LIFT
INTO FRI AND SAT AND PROLONGED PERIOD OF NORTHWARD MOISTURE
ADVECTION AT 7H AND 8H AND BELOW WILL NOT RESULT IN MORE CHANCES OF
PRECIP.  UPPER SYSTEM SHOULD MOVE OUT AS OPEN TROF AND BE EAST OF
CWA SUN AND MONDAY.  THIS WILL ALLOW RAIN COOLED LOWER LAYERS TO
WARM UP SOME.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE ZONE FORECAST.

DDC 044/075 049/077 048 000
GCK 042/075 048/077 047 100
EHA 042/078 048/080 049 000
LBL 043/076 048/078 048 000
HYS 046/071 047/072 047 100
P28 051/076 052/076 050 200

.DDC...NONE

RB/BURKE

In the hours before

Special weather statement, Apr 26, 4:47 PM CDT, 3 hours 25 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT MON APR 26 1999

...COLD AIR FUNNELS ARE A POSSIBILITY THIS EVENING...

AN UPPER LEVEL LOW PRESSURE SYSTEM IS CENTERED OVER WESTERN KANSAS
THIS EVENING.  SHOWERS AND A FEW THUNDERSTORMS WHICH DEVELOP IN THE
CENTER OF THIS LOW MAY PRODUCE A FEW BRIEF FUNNELS.  THE ENVIRONMENT
IS NOT CONDUCIVE TO DEVELOPMENT OF STRONG STORMS.  NOR IS IT
FAVORABLE FOR THE DEVELOPMENT OF TORNADOES.

COLD AIR FUNNELS ARE VERY SHORT LIVED...SELDOM REACH THE GROUND...
ARE MUCH WEAKER THAN TORNADOES AND ARE ALMOST IMPOSSIBLE TO DETECT
ON RADAR.  HOWEVER...THEY SHOULD BE TREATED WITH RESPECT.  IF YOU
SEE ONE...KEEP AN EYE ON IT AN BE PREPARED TO SEEK SHELTER IF
NECESSARY.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:

HTTP://WWW.DODGECITY.NET/NWS/

JOHNSON
Local storm report, Apr 26, 7:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT MON APR 26 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 PM    1 NW ZENITH               KS   0.75 INCH HAIL
04/26/99   STAFFORD                       REPORTED BY THE PUBLIC

JOHNSON
Local storm report, Apr 26, 7:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT MON APR 26 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 PM    1 NW ZENITH               KS   0.75 INCH HAIL
04/26/99   STAFFORD                       REPORTED BY THE PUBLIC

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 8:41 PM CDTTornado WarningDDCBarber44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.